High Wind, Todd
- When
- December 25, 6:30 PM CST to December 26, 1:00 AM CST
- Where
- Todd forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
Strong westerly winds developed behind an intense low pressure system as it exited the region. Sustained winds of 30 to 45 mph and wind gusts of 60 to 70 mph were reported during the evening and overnight hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong westerly winds developed behind an intense low pressure system as it exited the region. Sustained winds of 30 to 45 mph and wind gusts of 60 to 70 mph were reported during the evening and overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:15 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
315 PM MST Sun Dec 25 2016
.SHORT TERM...(This Evening Through Monday Night)
Issued at 232 PM MST Sun Dec 25 2016
Upper level analysis has negatively tilted trof over the Rockies
with closed low strengthening and ejecting into the Central
Plains. Widespread rain/freezing rain/snow continues to move south
to north across the area, with another decent batch of moisture
moving into southwest South Dakota. Even some lightning strikes
observed across southern SD in the last hour, and a few strikes in
the Rapid City area around 3pm. At the surface, low pressure is
located in Northeast Colorado with inverted trof into central
South Dakota. Arctic cold front stretches from central ND to
southwest SD. Temperatures have fallen into the single digits
across Northeast WY, and remain in the mid 30s across south
central SD. Winds have increased across northwestern SD, with
gusts of 30 to 40 mph recorded.
Tonight...As upper low ejects into the Central Plains, surface low
pressure will strengthen and shift into Nebraska by early this
evening. The system will continue to wind up with winds increasingacross
the SD plains over the next several hours. Winds will become
strongest late this afternoon through late tonight over far
northeast WY and much of western SD...with gusts to over 60 mph
expected over the northwest and west central SD plains. Blizzard
conditions will be worst from late afternoon through the overnight
hours over the warning area. Travel will become very difficult to
impossible during this time with widespread blowing and drifting
snow and zero visibility.
Snowfall totals look to still be on track, but timing has been
just a little slower with this system. Still looks like 6 to 12
inch amounts over northwest SD, with generally 4 to 9 inch amounts
over northeast WY, the Black Hills area, and portions of southwest
SD. Snowfall amounts will taper off significantly south and east
of a line from near Philip to Pine Ridge, with little or no snow
over much of south central SD.
Monday...Storm system quickly ejects to the northeast with snow
coming to an end across northwest SD early in the morning. Biggest
issue will be strong northwest winds that will continue to blow
snow around across northwest SD through the morning hours. Winds
will begin to diminish during the afternoon. Temperatures will be
cold on Monday, with high temperatures only in the teens to mid
20s. Lows Monday night will be in the single digits to teens.
.LONG TERM...(Tuesday Through Sunday)
Issued at 232 PM MST Sun Dec 25 2016
Mainly zonal flow will bring fast-moving weak systems across the
area through the weekend, with small chances of precipitation.
Upper trof deepens over Hudson Bay-Great Lakes and ridge moves
eastward, and precipitation with a weak system is mostly wrung out
over the Rockies, leaving low pops over nern WY and swrn SD Wed.
Next system digging over far western US is stronger, with precip
spreading across the Rockies on Sat before it moves into swrn US
and northern stream swings across the northern Plains.
Temperatures will warm during the second half of the week as
downslope westerly winds develop around Great Basin surface high.
Colder weather will push into the area for the weekend behind a
stronger front.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 232 PM MST Sun Dec 25 2016
Widespread IFR/LIFR cigs and vsby will continue acrs the fcst
area today. Snow falling from the Black Hills westward, with
freezing precip to the east and rain over south central SD. Snow
will spread eastward this afternoon and continue thru the evening.
Northwest winds have started to increase, and will peak during the
early evening, and causing whiteout conditions. Snow and blowing
snow will continue overnight, with decreasing snow and winds late
Mon morning and VFR conditions expected around midday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MST Monday for SDZ024-028.
Winter Storm Warning until 5 AM MST Monday for SDZ027-029-041-
044.
Wind Advisory from 8 PM this evening to 6 AM CST Monday for
SDZ047-049.
Winter Weather Advisory until 6 AM CST Monday for SDZ046.
Blizzard Warning until noon MST Monday for SDZ001-002-012>014-
025-026-030>032-042-043-072>074.
WY...Winter Storm Warning until noon MST Monday for WYZ057.
Winter Storm Warning until 5 AM MST Monday for WYZ054>056-058.
Blizzard Warning until noon MST Monday for WYZ071.
&&
SHORT TERM...15
LONG TERM...55
AVIATION...55HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 609 AM MST SUN DEC 25 2016 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-261400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 609 AM MST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY AND TONIGHT...BRINGING A WIDE VARIETY OF WEATHER TO THE AREA. SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA THIS MORNING...BECOMING MODERATE TO HEAVY AT TIMES IN MANY AREAS LATE THIS MORNING AND AFTERNOON. SOME FREEZING DRIZZLE...FREEZING RAIN...AND SLEET IS ALSO EXPECTED ACROSS PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA EARLY THIS MORNING BEFORE TURNING TO ALL SNOW LATE THIS MORNING AND EARLY AFTERNOON. ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A TENTH OF AN INCH. WINDS WILL BEGIN TO INCREASE AROUND MIDDAY...WITH GUSTS TO OVER 60 MPH ACROSS THE WESTERN SOUTH DAKOTA PLAINS BY MID TO LATE AFTERNOON...PRODUCING BLIZZARD CONDITIONS THROUGH SUNDAY NIGHT IN MANY AREAS. AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED ELSEWHERE. TRAVEL WILL BE VERY DIFFICULT ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. SNOW WILL TAPER OFF FROM SOUTH TO NORTH TONIGHT...WITH WINDS GRADUALLY DECREASING LATE TONIGHT AND MONDAY MORNING. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE EXPECTED ACROSS NORTHWEST SOUTH DAKOTA...WITH 4 TO 9 INCHES ACROSS MOST OF THE REMAINDER OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING OVER THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS BEFORE WINDS FURTHER DIMINISH IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ046-047-049-261400- MELLETTE-TODD-TRIPP- 709 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING DRIZZLE OR FREEZING RAIN IS POSSIBLE EARLY THIS MORNING BEFORE PRECIPITATION TURNS TO ALL RAIN. ANY ICE ACCUMULATIONS WILL BE LIGHT. RAIN AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. WEST TO NORTHWEST WINDS WILL INCREASE LATE TODAY AND THIS EVENING...WITH GUSTS TO OVER 50 MPH EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
12/25/2016 M63 MPH WESTON WY AWOS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM NON-TSTM WND GST RAPID CITY AIRPORT 44.05N 103.06W
12/25/2016 M58 MPH PENNINGTON SD ASOS
SUSTAINED WIND 44 MPH... VISIBILITY LESS THAN 1/4 MILE
0344 PM BLIZZARD RAPID CITY AIRPORT 44.05N 103.06W
12/25/2016 PENNINGTON SD ASOS
SUSTAINED WIND 44 MPH... VISIBILITY LESS THAN 1/4 MILE
&&
FFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
12/25/2016 M65 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
FFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM SNOW 4 SE DOWNTOWN GILLETTE 44.25N 105.44W
12/25/2016 M5.5 INCH CAMPBELL WY CO-OP OBSERVER
0430 PM SNOW HOOVER 45.11N 103.27W
12/25/2016 E4.0 INCH BUTTE SD TRAINED SPOTTER
VISIBILITY IS LESS THAN 1/4 MILE
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM NON-TSTM WND GST ELLSWORTH AFB 44.15N 103.10W
12/25/2016 M58 MPH MEADE SD OTHER FEDERAL
VISIBILITY LESS THAN 1/4 MILE
&&
FFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM NON-TSTM WND GST 3 E WICKSVILLE 44.10N 102.50W
12/25/2016 M72 MPH PENNINGTON SD DEPT OF HIGHWAYS
&&
FFFThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665709, 665710, 665708.